Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Honolulu, HI

December 2, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 2, 2016, 11:10 AM HST for Hawaii County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2016, 11:10 AM HST (21:10 UTC)
Expired
Dec 2, 2016, 4:04 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 40 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 1:45 PM HSTFLASH FLOOD2 S Mountain View, HIKAHIKOPELE ROAD HAS BEEN CLOSED DUE TO FLOODING. A POND FORMED THAT WAS ABOUT 100 YDS WIDE AND 2 FEET DEEP. A DETOUR WAS CREATED TO ALLOW ACCESS IN AND OUT OF THE EDEN ROC COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WGHW50 PHFO 022110
FFWHFO
HIC001-030015-
/O.NEW.PHFO.FF.W.0030.161202T2110Z-161203T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1110 AM HST FRI DEC 2 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 215 PM HST

* AT 1108 AM HST...RADAR INDICATED HEAVY RAIN OVER THE BIG ISLAND.
  RAIN WAS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR ON ALREADY
  SATURATED GROUNDS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...KAILUA-KONA...HAWAIIAN PARADISE PARK...CAPTAIN COOK...
  HONAUNAU...KEAAU...POHAKULOA TRAINING AREA...NAALEHU...
  POHAKULOA CAMP...HAWAIIAN OCEAN VIEW...PAHOA AND PEPEEKEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1897 15572 1904 15588 1910 15592 1936 15589
      1962 15599 1989 15567 2003 15531 1985 15509
      1974 15510 1974 15500 1965 15499 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1891 15568

$$

FOSTER
3 follow-up statements
987 
WGHW50 PHFO 030012
FFWHFO
HIC001-030315-
/O.EXT.PHFO.FF.W.0030.000000T0000Z-161203T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
212 PM HST FRI DEC 2 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 515 PM HST

* AT 206 PM HST...RAINFALL HAS EASED ON THE SOUTHEAST HALF OF THE
  BIG ISLAND BUT SOME AREAS STILL HAVE ONGOING FLOODING PROBLEMS.
  HIGHWAY 11 REMAINS CLOSED AT KAWA FLATS NEAR MILE MARKERS 58 AND
  59. FLOODING HAS ALSO OCCURRED AT SOUTH KOPUA ROAD JUST OFF OF
  HIGHWAY 11. FLOODING WILL EASE OVER THE NEXT SEVERAL HOURS IF NO
  SIGNIFICANT ADDITIONAL RAINFALL OCCURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...KAILUA-KONA...HAWAIIAN PARADISE PARK...CAPTAIN COOK...
  HONAUNAU...KEAAU...POHAKULOA TRAINING AREA...NAALEHU...
  POHAKULOA CAMP...HAWAIIAN OCEAN VIEW...PAHOA AND PEPEEKEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1897 15572 1904 15588 1910 15592 1936 15589
      1962 15599 1989 15567 2003 15531 1985 15509
      1974 15510 1974 15500 1965 15499 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1891 15568

$$

KODAMA
897 
WGHW70 PHFO 030118
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST FRI DEC 2 2016

HIC001-030315-
/O.CON.PHFO.FF.W.0030.000000T0000Z-161203T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
318 PM HST FRI DEC 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

HAWAII COUNTY CIVIL DEFENSE REPORTED THAT KAHIKOPELE STREET WAS
CLOSED DUE TO A LARGE POND ABOUT 100 YARDS WIDE AND 2 FEET DEEP.
THIS CORRECTS THE EARLIER REPORT THAT SOUTH KOPUA ROAD WAS CLOSED.

CIVIL DEFENSE ALSO REPORTED THAT HIGHWAY 11 NEAR KAWA FLATS HAD ONE
LANE OPENED AS WATER LEVELS HAVE BEEN RECEDING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...KAILUA-KONA...HAWAIIAN PARADISE PARK...CAPTAIN
COOK...HONAUNAU... KEAAU...POHAKULOA TRAINING
AREA...NAALEHU...POHAKULOA CAMP...HAWAIIAN OCEAN VIEW...PAHOA AND
PEPEEKEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1897 15572 1904 15588 1910 15592 1936 15589
      1962 15599 1989 15567 2003 15531 1985 15509
      1974 15510 1974 15500 1965 15499 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1891 15568

$$

KODAMA
004 
WGHW70 PHFO 030204
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
404 PM HST FRI DEC 2 2016

HIC001-030211-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-161203T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
404 PM HST FRI DEC 2 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

WEATHER RADAR AND RAIN GAGES SHOWED THAT SIGNIFICANT RAINFALL HAS
ENDED ON THE BIG ISLAND. HAWAII COUNTY CIVIL DEFENSE REPORTED THAT
HIGHWAY 11 HAS BEEN REOPENED AT KAWA FLATS. 

WHILE THE WARNING HAS BEEN CANCELED...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR HAWAII COUNTY THROUGH SUNDAY AFTERNOON SINCE THERE IS A
POTENTIAL FOR HEAVY RAINFALL TO REDEVELOP DURING THE WEEKEND.

LAT...LON 1897 15572 1904 15588 1910 15592 1936 15589
      1962 15599 1989 15567 2003 15531 1985 15509
      1974 15510 1974 15500 1965 15499 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1891 15568

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 2, 10:04 AM HST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 2, 10:04 AM HST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1004 AM HST Fri Dec 2 2016

.SYNOPSIS...
A series of upper level disturbances passing over or near the
state combined with a deep moist southerly flow, will result in
periods of unsettled weather across the island chain through the
weekend. Locally heavy rainfall and thunderstorms will be possible
at times. The unsettled weather is expected to briefly exit the
state Monday and Monday night, with more unsettled weather then
moving back in Tuesday through the middle of next week.

&&

.DISCUSSION...
Currently at the surface, a 1034 mb high is located around 1700
miles northeast of the state, with an inverted trough developing
around 400 miles west of Kauai. These features place Hawaii in a
moderate to fresh east southeast flow. Aloft, a deep upper level low
is evident in water vapor imagery just north of the state embedded
within an upper trough with an axis running perpendicular over the
island chain. Infrared satellite shows deep layered clouds across
the eastern half of the island chain along the eastern flank of the
upper trough. Forecast highlights include a Flash Flood Watch that
is in effect through Sunday and a Winter Storm Warning through
Saturday. The presence of the upper low / trough will allow for
greater vertical development of clouds to bring potentially heavy
rain (snow at high elevations on the Big Island) and a slight chance
of thunderstorms through the weekend.

The high to the northeast of the state will remain nearly stationary
today, while an inverted trough west of the island chain becomes
better developed. The resulting southeast flow will keep stronger
winds blocked downstream by the island terrain allowing sea breezes
to set up interior clouds and showers this afternoon. With the
atmospheric dynamics and moisture as it is, these clouds and showers
also have the potential to be heavy.

Another upper level trough will dig to the west of the island
chain tonight, amplify west of the state Saturday and Saturday
night, then weaken slowly as it lifts northeastward across the
islands Sunday through early next week. Models show the inverted
trough to the west of the islands keeping us in southeast flow
through Saturday night, then bring it over the state Sunday and
Sunday night.
As for sensible weather details this weekend, south to southeasterly
flow at the surface and aloft, will allow deep tropical moisture
to funnel northward across the island chain. In combination with
an unstable airmass remaining in place, will keep conditions
unsettled, with periods of heavy showers and isolated thunderstorms
moving through the area. As these features will cover most of the
state this weekend, low confidence exists for exact timing and
location of these heavy showers or thunderstorms.

Monday through next Thursday,
Model solutions are in general agreement keeping a weak pressure
pattern and troughing in place across the state through the
period. They also show another upper level trough developing west
of the islands Monday through mid week, but disagree on the
amplitude and progressiveness of this feature. Overall, we may see
a brief break in the unsettled weather Monday and Monday night as
the deepest moisture and best forcing ascent lift northeast of the
area. This will likely be short lived however, as the models show
deep southerly and southeastly flow lifting deep tropical moisture
back into the area Tuesday through next Thursday, keeping
conditions unsettled and rain chances above normal.

&&

.AVIATION...
Unsettled weather over the state will continue today. An upper
level trough over the state with ample moisture will lead to
periods of heavy rain and isolated thunderstorms throughout the
state. The Big Island will continue to hold the highest chance for
thunderstorms and widespread showers, expect PHTO to see
prevailing MVFR with periods of IFR not unlikely throughout much
of the day. Reduced visibilities, turbulence, icing, and
lightning can be expected with any thunderstorms that develop.
Expect CB tops associated with thunderstorms to reach upwards of
FL400

Winds will continue to weaken and veer to the southeast today as a
surface trough develops west of Kauai. AIRMET TANGO for low level
turbulence has been cancelled this morning. As the winds trend
down, some areas may pockets of isolated turbulence.

AIRMET SIERRA for mountain obscuration is posted over most north
thru east facing slopes on all islands. AIRMET ZULU for icing
within thick layered clouds is posted over the Big Island and
adjacent waters. AIRMET TANGO is posted for tempo light to
moderate high level turb between FL240/400 from Oahu- Big Island
from an upper level jet on the east side of the trough.

&&

.MARINE...
An overnight ASCAT pass showed winds speeds ranging from 20 to 30 kt
across the Hawaiian waters, highest winds over the channels and
the waters south of the Big Island. A Small Craft Advisory (SCA) is
in effect for most coastal waters through Saturday due to a
combination of the winds as well as a building northwest swell.
Buoy observations reflect this pattern and continue to record seas
around 10 to 11 ft at exposed buoys.

The latest model guidance lines up well with the current conditions
and generally depicts the winds trending down and shifting toward
the south over the weekend in response to a surface trough developing
over the western waters. Winds and seas should drop below SCA
levels by Sunday and remain below this level through the upcoming
week. Isolated thunderstorms will remain in forecast through the
weekend due to a broad upper low centered over the state. Gusty
winds, locally higher waves and poor visibility can be expected in
the vicinity of thunderstorms.

East facing shores will continue to experience advisory-level surf
through the day today and possibly into tonight due to the
persistent strong trade winds over and upstream of the islands.
Although the winds will become light over the weekend through early
next week, a moderate easterly swell will linger and continue to
generate moderate surf along east facing shores into early next
week. Along north and west facing shores, advisory-level surf is
expected today (due to the northwest swell) and trend down this
weekend. A similar source (310 deg) is forecast to fill in
Tuesday night and peak Wednesday and Wednesday night before
trending down Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for all Hawaii
islands.

High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Windward Haleakala-
South Big Island-Big Island North and East.

Winter Storm Warning until 6 PM HST Saturday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION/MARINE...Foster
AVIATION...Eaton

In the hours before

Local storm report, Dec 2, 9:15 AM HST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST FRI DEC 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HEAVY RAIN       LAUPAHOEHOE             19.98N 155.24W
12/02/2016  E0.00 INCH       HAWAII             HI   EMERGENCY MNGR

            HEAVY RAIN CAUSED ROCKS AND DEBRIS TO FALL ON HILO BOUND
            LANE.

0632 AM     HEAVY RAIN       6 SE LAUPAHOEHOE        19.92N 155.17W
12/02/2016  E0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            WATER PONDING ON HAMAKUA BOUND LANE OF HWY 19 AT MILE
            MARKER 21. ROCK SLIDES REPORTED AT MAULUA GULCH.

0705 AM     HEAVY RAIN       LAUPAHOEHOE             19.98N 155.24W
12/02/2016  E0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            LARGE ROCKS ON HWY 19 AT LAUPAHOEHOE GULCH. OFFICERS GOT
            THEM OFF ROAD.

0724 AM     HEAVY RAIN       OOKALA                  20.02N 155.28W
12/02/2016  E0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            WATER FLOWING ON HWY 19 NEAR BUS STOP BUT ROAD STILL
            PASSABLE.

&&

KODAMA
Local storm report, Dec 2, 9:50 AM HST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST FRI DEC 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      1 ENE HANALEI           22.21N 159.49W
12/02/2016                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HWY HAS BEEN CLOSED DUE TO THE OVERFLOW OF HANALEI
            RIVER NEAR THE HANALEI BRIDGE.

0941 AM     FLASH FLOOD      6 SE PAHALA             19.14N 155.42W
12/02/2016                   PHZ122             HI   EMERGENCY MNGR

            HWY 11 HAS BEEN CLOSED TO DUE TO FLASH FLOODING AT KAWA
            FLATS NEAR MILE MARKERS 58 AND 59. POLICE REPORTED 1 FT
            OF WATER ACROSS ROAD.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:21 PM HSTWind AdvisoryHFOHawaii, Kalawao9 hr
Dec 1, 10:24 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 1, 11:29 PM HSTSpecial Marine WarningHFO61 min
Dec 2, 12:29 AM HSTSpecial Marine WarningHFO91 min
Dec 2, 2:31 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 2, 4:01 AM HSTSmall Craft AdvisoryHFO3 days
Dec 2, 4:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 2, 7:16 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 2, 7:19 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 2, 8:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Dec 2, 9:03 AM HSTFlash Flood WarningHFOKauai8 hr
Dec 2, 11:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 2, 12:29 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.